Alabama, 2002

Hail in Alabama, April 28, 2002

April 28, 2002 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 28, 2:00 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Apr 28, 2:00 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 PM CDT SUN APR 28 2002

MID/UPPER LEVEL FLAT RIDGE MIGRATES WESTWARD THROUGH 60 HRS AND
ALLOWS UPPER FLOW TO BECOME NW ACROSS THE FORECAST AREA. SERIES OF
SHORT WAVE TROUGHS ROTATE AROUND THE TOP OF THE RIDGE THROUGH
TUESDAY. THIS FLAT RIDGE RETREATS A TAD SOUTH INTO THE EXTENDED...AND
AGREE WITH PREVIOUS FORECASTER THAT CHANCES LOOK BETTER FOR RAIN AND
THUNDERSTORMS WED NIGHT THROUGH FRIDAY. CAN GEM/ECMWF/AVN ALL PUSH
FRONT THROUGH ENTIRE AREA BY FRI TIME FRAME.

SURFACE PATTERN EVOLVES SIMILAR TO PREVIOUS WEEKS ACTIVITY BUT WITH
A FEW CHANGES. STRONG LOW PRESSURE SYSTEM MOVES UP THROUGH PA THIS
AFTERNOON AND SWINGS A COLD FRONT INTO THE REGION. SHORT RANGE
MODELS IN CLOSER AGREEMENT TODAY...BRINGING FRONT INTO TN VLY BY
00Z...AND STALLING THE BOUNDARY IN S AL MON AFTERNOON/EVENING.
BOUNDARY RETURNS NORTHWARD TUESDAY AS WARM FRONT...WITH AIRMASS
AREAWIDE BECOMING MOIST AND UNSTABLE AGAIN. MODELS DIFFER ON
PLACEMENT OF FRONTAL BOUNDARIES BEYOND TUESDAY. SHORT WAVE MOVES
ACROSS AREA SAME TIME FRAME AS WARM FRONT MOVES NORTHWARD INTO TN
VLY TUE....WITH DECENT ISENTROPIC LIFT ON 305K SURFACE...GOOD
INSTABILITY AND OMEGA...TSTMS ARE POSSIBLE BUT WILL TRIM BACK MAV
POPS A TAD.

POPS TONIGHT AND SVR...FRONT MOVES THROUGH NORTHERN ALABAMA
TONIGHT. LARGE SCALE ASCENT/UPPER SUPPORT NOT REAL STRONG...BUT GOOD
BAROCLINIC ZONE/INSTABILITY WILL LEAD SLGT CHC/CHC POPS. WILL
MENTION EVENING ONLY TN VLY. MODEL SOUNDINGS INDICATE POTENTIAL FOR
HAIL AND DOWNBURST IF STORMS DEVELOP IN THE TN VLY...AND SOME
ROTATION.  WILL MONITOR THIS SITUATION CLOSELY.

MODEL TEMP GUIDANCE RUNNING FAIRLY CLOSE...THEREFORE WILL REMAIN
CLOSE AS IT AGREES WITH ONGOING FORECAST.

PRELIM NUMBERS...
HSV BB 055/076 056/081 065 753-143
BHM BE 060/079 058/084 067 7522232
MGM BE 065/084 060/087 067 7512231

.BHM...NONE.

In the hours before

Special weather statement, Apr 28, 12:00 PM CST, 4 hours 55 minutes before
ALZ001>050-281900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT SUN APR 28 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A COLD FRONT WILL APPROACH NORTHWEST ALABAMA THIS EVENING AND SLOWLY
MOVE INTO THE STATE OVERNIGHT. THE FRONT WILL STALL OVER SOUTHERN
ALABAMA BY MONDAY AFTERNOON.

AHEAD OF THIS COLD FRONT...THE ATMOSPHERE REMAINS MOIST AND WILL
BECOME UNSTABLE DURING THE PEAK HEATING THIS AFTERNOON. A FEW
THUNDERSTORMS MAY DEVELOP IN THE VICINITY OF THIS FRONT...WITH THE
BEST CHANCE OF DEVELOPMENT ACROSS THE TENNESSEE VALLEY REGION OF
NORTH ALABAMA. ANY STORMS THAT DO DEVELOP COULD BE STRONG...WITH THE
MAIN THREAT BEING DAMAGING WINDS AND HAIL. THE BEST TIME FOR
THUNDERSTORMS TO DEVELOP WILL BE MID AFTERNOON THROUGH EARLY
EVENING.  IN SOUTH CENTRAL ALABAMA...NO THUNDERSTORMS ARE FORECAST
TODAY.

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS ACROSS
THE TENNESSEE VALLEY SHOULD MONITOR THE LATEST WEATHER CONDITIONS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jackson

When
April 28, 4:55 PM CST
Where
Jackson County, Rosalie
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.700, -85.883

Quarter size hail was reported between Rosalie and Flat Rock in eastern Jackson County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292917.